Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Brownsville, TX

March 31, 2021Hidalgo County, Texas

NWS Brownsville, TX issued this special weather statement at Mar 31, 2021, 5:03 PM CDT for Hidalgo County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 5:03 PM CDT (22:03 UTC)
Expired
Mar 31, 2021, 5:45 PM CDT
In force
42 min
Issued by
NWS Brownsville, TX

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 101 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS84 KBRO 312203
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
503 PM CDT Wed Mar 31 2021
 
TXZ251-353-312245-
Northern Hidalgo TX-Inland Kenedy TX-
503 PM CDT Wed Mar 31 2021

...SPECIAL WEATHER STATEMENT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of San Manuel, moving southwest at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with 
this storm. In addition...rainfall amounts of half an inch to an 
inch per hour can be expected with this storm.

Locations impacted include...
San Manuel and Linn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2682 9785 2661 9792 2661 9796 2655 9797
      2653 9796 2654 9798 2649 9799 2659 9824
      2678 9811 2678 9798 2687 9799
TIME...MOT...LOC 2201Z 023DEG 14KT 2670 9805 

$$

CASTILLO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:48 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 2:48 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
248 PM CDT Wed Mar 31 2021

.SHORT TERM (Tonight through Thursday Night): Cold front extends from
near Laredo just northwest of Corpus Christi with a prefrontal
trough extending from Baffin Bay to south of Zapata. The front is
moving steadily south as a deepening mid-level cold trough moves
through the Plains States and Canadian high pressure spills south.
The front is expected to move in the the northern Ranchlands
shortly after 4 pm working its way south of the Rio Grande river
by sunset. Temperatures will fall into the 60s a few hours after
the front and the 50s by midnight. With strong CAA continuing well
into Thursday morning low temperatures are expected after sunrise
tomorrow. Latest deterministic models suggest this front to be
more of ANA Cold Front type with warm moist air lifting over the
frontal boundary with a precipitation developing within the cold
air. A few thunderstorms are still possible this afternoon into
early evening along the pre- frontal trough or along the front
itself but conditions are not looking that favorable at this time
with a lack convection seen upstream and with the majority of the
CAM models showing rain developing in wake of the front.

Models are pinpointing best lift and strongest pressure gradient
developing after midnight through a few hours after sunrise
Thursday. This is when pops and winds are the strongest. PoP
guidance is a notch higher mainly along the River or southern
counties with QPF values exceeding 0.25 inches in some locations.
Winds of 20 to 30 mph are possible in wake of the front persisting
near the coastal counties through Thursday morning. Winds inland
look to be not as strong but gust up to 30 mph at times is likely
with 925mb winds in the 25-35kt range.  High pressure builds in from
the northeast slowly advecting some mid-level (850-700mb) drier air
which shuts off the rain north to south tomorrow afternoon. A few
rays of sunshine may be possible up north late but clouds should
hang around all day in the south. Temperatures will have tough time
recovering Thursday with highs only in the low 60s for most
locations. The SW side of the surface ridge extends into SE Texas
tomorrow night with temperatures dipping into the upper 40s to mid
50s or as much as 10 degrees below April 1 normals...no fooling.

Coastal hazards have been issued as the strong surface winds build
up seas offshore. Coastal flooding and a high surf advisory are in
effect from this evening and through Thursday. High tide occurs at
around 9 AM Thursday and strongest winds are expected around sunrise
so expecting highest runup to the dunes in the morning hours. Seas
offshore remain elevated through the day with breakers likely
exceeding 6 feet in the shore zone much of the day.

.LONG TERM (Friday through Wednesday): Very little changes were
made in the afternoon forecast package due to the consistency of
the forecast models in the overall synoptic and mesoscale pattern
across Southern Texas. There is one major difference in the
GFS/ECMWF/GEM solutions for Saturday and Sunday. Overall, mostly
dry weather, with temperatures gradually warming through the
upcoming weekend and into the first half of next week as 500 mb
riding builds in overhead. A shortwave trough /cut-off low will
deamplify the ridging Friday night and into Saturday as it digs
southeastward into west Texas by Saturday morning. Deterministic
models differ on its potency and exact track. GFS suggests a more
potent disturbance, which carries it across south-central Texas
and brings in cooler temperatures and better rain chances on
Saturday and Sunday. Meanwhile, the ECMWF has a much weaker
shortwave trough that gets absorbed into the strong ridging over
the eastern Pacific. The GEM is somewhere in-between these two
solutions. Only "major" change from the previous forecast was
increase PoPs ever- so-slightly on Saturday and Sunday, but kept
rain chances between 10-20% each day for now. The rest of the
long-term looks dry and trending warmer each day, with strong mid-
level ridging building eastward over north-central Mexico by
midweek.

&&

.MARINE (Now through Thursday Night): Gale warnings and small
crafts advisories remain in effect in advance of a strong cold
front. The front works its way south of Baffin Bay by 4 PM and
south of the mouth of the Rio Grande by sunset. Strong north to
northeast winds and high seas develop overnight peaking shortly
after sunrise. Pressure gradient weakens slowly Thursday afternoon
with high pressure still building into the NW Gulf with some
decrease in winds but little to no improvement in the seas. High
pressure builds eastward allowing winds to diminish further
Thursday night but seas will be slow to improve with small craft
advisories likely to replace the Gale warning later tomorrow and
tomorrow night.

Friday through Monday: Small Craft Advisory conditions will likely be
ongoing into Friday for the Gulf waters as wave heights continue
to subside and marine conditions become more favorable by Friday
night. High pressure over the central CONUS will shift
southeastward Friday afternoon and will turn winds over the waters
more E or ESE by Saturday. Light to moderate E to ESE winds and
moderate seas on the Gulf will prevail through Monday, with mostly
favorable conditions anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  59  65  56  70 /  50  40   0   0
BROWNSVILLE          59  64  54  71 /  60  50   0   0
HARLINGEN            57  63  53  72 /  60  50   0   0
MCALLEN              54  62  52  74 /  70  50   0   0
RIO GRANDE CITY      52  61  51  75 /  70  50   0   0
SOUTH PADRE ISLAND   60  64  57  65 /  50  40   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Surf Advisory from midnight tonight to 7 PM CDT Thursday
     for TXZ256-257-351.

     Coastal Flood Advisory from 9 PM this evening to 7 PM CDT
     Thursday for TXZ256-257-351.

GM...Small Craft Advisory until 1 PM CDT Thursday for GMZ130-132-135.

     Gale Warning until 1 PM CDT Thursday for GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...59-GB
Long Term...67-Mejia
Hazardous weather outlook, Mar 31, 3:40 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
340 PM CDT Wed Mar 31 2021

TXZ248>257-351-353-012045-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
340 PM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents along the lower Texas
coast tonight.

A Coastal FLood Advisory is in effect for the lower Texas coast
from 9 PM tonight through 7 PM Thursday.

A High Surf Advisory is in effect for the lower Texas coast from
midnight tonight through 7 PM Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is high risk of rip currents along the lower Texas coast
Thursday.

An elevated risk of rip currents will continue along the lower
Texas coast Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012045-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
340 PM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Laguna Madre from 4 PM
today through 1 PM Thursday.

A Gale Warning is in effect for the offshore waters of the lower
Texas coast from 4 PM today through 1 PM Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories will likely be needed Thursday afternoon
through Friday across the Gulf waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

In the hours before

Special weather statement, Mar 31, 5:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
503 PM CDT Wed Mar 31 2021

TXZ251-353-312245-
Northern Hidalgo TX-Inland Kenedy TX-
503 PM CDT Wed Mar 31 2021

...SPECIAL WEATHER STATEMENT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of San Manuel, moving southwest at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. In addition...rainfall amounts of half an inch to an
inch per hour can be expected with this storm.

Locations impacted include...
San Manuel and Linn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2682 9785 2661 9792 2661 9796 2655 9797
      2653 9796 2654 9798 2649 9799 2659 9824
      2678 9811 2678 9798 2687 9799
TIME...MOT...LOC 2201Z 023DEG 14KT 2670 9805

CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:35 PM CDTMarine Dense Fog AdvisoryBRO11 hr
Mar 31, 3:40 AM CDTGale WarningBRO30 hr
Mar 31, 3:40 AM CDTSmall Craft AdvisoryBRO63 hr
Mar 31, 1:38 PM CDTCoastal Flood AdvisoryBROKenedy29 hr
Mar 31, 1:38 PM CDTHigh Surf AdvisoryBROKenedy29 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.